Turmeric is often selected as a natural cure for almost all ailments because turmeric has fewer side effects. Despite the fact that all of these are logical points, a number of people don’t take in consideration the effect that turmeric has on the body. But, according to one research, turmeric can cause some grave side effects if it is combined with other drugs or consumed in high dosages.
What is Turmeric?
Turmeric is an ancient root used for its healing properties for centuries. It has been used in India, more than four thousand years ago. Indians used it in ceremonial and medicinal situations and also as a culinary spice. Even though most its health benefits are not scientifically proven, scientific research has proven some of them.
Most of the health benefits of turmeric are due to its active compound, curcumin, who has anti-thrombotic, anti-carcinogenic, anti-oxidant, and anti-inflammatory properties.
People often use turmeric to keep away the negative side effects and complications which the pharmaceutical drugs bring. But still, these exact properties which are so beneficial make turmeric unsafe when taken in combination with other drugs.
Side Effects of the Turmeric
Most of the compounds which bring the health benefits to the turmeric are the ones which also bring the side effects. The anti-thrombotic property of the turmeric, which reduces blood clots, is unsafe if taken together with medication for blood thinning. When combined with these type of medications, turmeric can provoke their effects and increase the risk of bleeding. Medications for blood thinning are aspirin, clopidogrel (Plavix) and warfarin (Coumadin).
Turmeric also inhibits the effect of drugs for lowering stomach acid. When taken together with these medications, it raises the production of the stomach acid. Namely, this can damage the esophagus, cause stomach pain and bloating and nausea. Some of the drugs are Omeprazole, Ranitidine (Zantac), Famotidine (Pepcid), and Cimetidine (Tagamet).
It also presents a possible danger if used together with medication for diabetes, which reduce the blood sugar. Turmeric intensifies the effects of the medications thus increasing the risk of very low blood sugar. Namely, this can cause a number of side effects like reduced cognitive function, delirium, blurred vision, anxiety and shakiness.
When it comes to turmeric, it is important to know that it might cause allergic reactions in certain people, like different outbreaks like rashes, anaphylaxis and shortness of breath. If you are using any medications or drugs or have allergic reactions, it is advisable to either find another natural alternative or consume turmeric in reduced amounts.